Monica Pedersen finds an unexpected answer to her mother’s health scare
By MONICA PEDERSEN December 5, 2012 3:30PM
Monica Pedersen and her mother
Updated: December 5, 2012 10:29PM
Anyone who knows me can tell you that talking about my precious mother is one of my favorite topics, and being her caregiver is a job I take seriously. While I have her doctors on speed dial, her medication list in my purse and as much knowledge I can find about her many ailments (diabetes, COPD, heart disease, kidney failure), I was not prepared for what happened this summer.
After a diagnosis for a broken heel, my mom’s doctor put in an order for her to spend eight weeks in a senior rehabilitation facility to ensure she could safely recuperate while not putting any weight on her bad heel. A few days into her stay, she was complaining of not being able to sleep in her uncomfortable bed. A kind nurse answered her complaint with an offer to double the dose of her sleeping pill, as long as I would give the OK. I happily signed off on the increase so that finally, my poor mom could get a good night’s sleep.
What I didn’t know was that that double dose would wind up being administered daily for the next few weeks — and it would kick off one of the least talked about (and scariest) conditions affecting the elderly: delirium.
Delirium is a sudden change in brain function that can affect those of any age, but is most common in the elderly and often a result of combining sleeping pills, unfamiliar surroundings and sudden immobility. In other words, everything my mom was experiencing.
After a couple of weeks of blissful sleep my mom started to complain of hallucinations. She was imagining that strange people were showing up in her room, things were climbing up the wall and that her clock was magically appearing one day and would be gone the next.
Coincidentally, Tom Brokaw had just gone on the news talking about his personal scare while taking Ambien. With his insight and a little research, I demanded my mother be taken off sleeping pills. (For the record, I am not bashing the medication, just the reckless way in which it was administered to a 75-year-old woman on kidney dialysis.) After a few days off of the pills, her hallucinations subsided and I thought, “Phew, disaster averted.”
Well, that was until the next Sunday ... my mother, the woman who calls me five times a day, abruptly stopped answering and dialing her phone. When I showed up to spend time with her she told me she was in an ice cream shop, and while looking directly into my eyes thought I was her childhood friend named Pat.
If my mother had been diagnosed with Alzheimer’s or dementia this would be expected, but she has neither of these diseases. But after six weeks of professional care in a reputable facility, she was a different person. Desperate calls to her doctors to run tests and pained conversations with on-staff nurses who were trying to convince me that nothing was wrong with my mother went nowhere. It was not until I spent an evening in tears desperately Googling my heart out that I found some hope.
Sitting in my hotel room after a long day’s shoot I searched “sudden confusion in the elderly.” Pages upon pages of stories came up, and finally an explanation, “delirium.”
Fortunately, in most cases this condition can be cured by reintroducing the patient to familiar surroundings. I flew back the next day, moved my mother home and after four weeks of some serious TLC, she is back to her old cheerful self.
I hope this story helps the next person looking for an explanation of an elderly parent’s sudden decline. And if you are a caregiver, do take the time to take care of yourself; caregiving is serious work, but it’s also seriously rewarding.
Monica Pedersen donated her fee for writing this column to Loving Outreach to Survivors of Suicide at the Catholic Charities of the Archdiocese of Chicago (catholiccharities.net/loss).